Where there's a will, there's a high
Now, this is nothing new, but it certainly doesn't hurt to remind people that work with kids that over-the-counter medications can be abused by teens:
Teens increasingly are getting high with legal drugs like painkillers and mood stimulants, and they're turning to cough syrup as well, says a government survey released Thursday.
The annual study by the National Institute on Drug Abuse, conducted by the University of Michigan, showed mixed results in the nation's longtime campaign against teen drug abuse.
It found that while fewer teens overall drank alcohol or used illegal drugs in the last year, a small but growing number were popping prescription painkillers like OxyContin and Vicodin and stimulants like Ritalin.
As many as one in every 14 high school seniors said they used cold medicine "fairly recently" to get high, the study found.
It was the first year that the government tracked the frequency of teens who reported getting high from over-the-counter medicine for coughs and colds.
"It's bad that kids are buying cough syrup and using it this way -- it's not good for them," said John P. Walters, director of the White House Office of National Drug Control Policy.
The study found about one in 10 high school seniors have abused the painkiller Vicodin, and Walters said kids may be pilfering the pills from their parents' medicine cabinets.
This has been going on since I was in high school. Kids (and adults) who had a drinking problem would often chug cough syrup on Sundays, when all the liquor stores were closed in Oklahoma. Some people even drank hairspray or rubbing alcohol. Since then, it seems that the public's general familiarity with various drugs has become more prevalent, what with advertising on TV for everything from Viagra (which was originally a heart medication, ironically enough) to Paxil to Singulair. And let's not forget about the ease of huffing things like correction fluid or industrial deodorizers.
Many of you work with kids and teens every day, like I do, you know the basic warning signs. But here are some others to consider:
--frequent use of Visine or other things that could mask bloodshot eyes
--change in friends
--sudden, violent outbursts
--loss of interest in the future or consequences for behavior
--lack of sensitivity to pain/ bleeding
--constant runny nose/ chemical breath (huffing)
--rashes around the nose or mouth (huffing)
--changes in appetite/ weight loss
--stained fingers or teeth
--illness for longer than two weeks combined with any of the above
We teachers can be the front line of defense. We just have to be aware.